MAUDE Adverse Event Report: RAYNER INTRAOCULAR LENSES LIMITED C-FLEX

RAYNER INTRAOCULAR LENSES LIMITED C-FLEX
Model Number 570C
Medical Device Problem Code Material Opacification (1426)
Health Effect - Clinical Code Visual Impairment (2138)
Date of Event 11/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2022, rayner received notification from a us healthcare facility of an event that occurred following implantation of a c-flex 570c iol.The event description provided states that post-operatively the onset of iol opacification has been observed leading to explantation of the iol.
 
Additional Manufacturer Narrative
The reference (b)(4) has been allocated to this case by rayner.The patient underwent implantation of the c-flex 570c iol in their right eye prior to 2015.The patient medical history received identifies that the patient has diabetes and primary open angle glaucoma, categorised as severe.Iol implantation was not combined with any other ocular surgery; however, the patient is reported to have required multiple surgeries in the post-operative period, as detailed below: (b)(6) 2016: ahmed aqueous shunt implantation, tutoplast graft, right eye, primary open angle (b)(6) 2019: baerveldt aqueous shunt implantation, left eye, primary open-angle glaucoma (b)(6) 2019: scleral reinforcement with patch graft, left eye, primary open-angle glaucoma iol opacification was observed for the first time on (b)(6) 2017 and was assessed as being progressive in nature.Opacification led to a decline in patient visual acuity and the c-flex 570c iol was explanted on (b)(6) 2022.Rayner has requested the return of the explanted iol for analysis.Secondary calcification affects many manufacturers and is a phenomenon that is not fully understood; it is known that it stems from changes in the eye's environment due to patient comorbidity, secondary surgeries and potentially other, poorly understood interactions: off label use of intracameral alteplase (actilyse) (rtpa), multifactorial, high phosphate content ophthalmic viscoelastic devices , repeated exposure to intracameral air, raised intraocular pressure, excessive post-operative inflammation, complicated, traumatised eyes, as a result of direct contact between the iol surface and the exogenous gas or substance, a metabolic change in the anterior chamber due to the presence of exogenous gas/substance in the eye or an exacerbated inflammatory reaction after multiple surgical procedures, trauma or repeat surgery involved in re-bubbling potentially disrupting the blood aqueous barrier, increasing concentration of calcium ions.Rayner ifus contraindicate "active ocular diseases (e.G., chronic severe uveitis, proliferative diabetic retinopathy, chronic glaucoma not responsive to medication".The patient's medical history and repeat ocular procedures for the treatment of their pre-existing medical conditions is likely to be a contributory factor to the onset of opacification in this case.
 
Additional Manufacturer Narrative
The reference (b)(4) has been allocated to this case by rayner.The patient underwent implantation of the c-flex 570c iol in their right eye prior to 2015.The patient medical history received identifies that the patient has diabetes and primary open angle glaucoma, categorised as severe.Iol implantation was not combined with any other ocular surgery; however, the patient is reported to have required multiple surgeries in the post-operative period, as detailed below: on (b)(6) 2016: ahmed aqueous shunt implantation, tutoplast graft, right eye, primary open angle.On (b)(6) 2019: baerveldt aqueous shunt implantation, left eye, primary open-angle glaucoma.On (b)(6) 2019: scleral reinforcement with patch graft, left eye, primary open-angle glaucoma.Rayner ifus contraindicate "active ocular diseases (e.G., chronic severe uveitis, proliferative diabetic retinopathy, chronic glaucoma not responsive to medication".Iol opacification was observed for the first time on (b)(6) 2017 and was assessed as being progressive in nature.Opacification led to a decline in patient visual acuity and the c-flex 570c iol was explanted on (b)(6) 2022.The explanted lens was retained and returned to rayner for evaluation.The explanted iol was sent to a third-party independent laboratory to undergo structural and ultrastructural analysis (scanning electron microscopy (sem) and energy-dispersive x-ray spectroscopy (eds)).Device analysis was completed on 3rd february 2023.Comprehensive sem and eds analysis did not reveal any evidence of calcium phosphate mineral deposition on the lens.Analysis revealed that carbon (c) and oxygen (o) were the main elements of the sample, consistent with the material of the acrylic iol.The iol analysis concluded that there is no calcification of the iol.It is not possible from the analysis performed to determine the root cause of the reported progressive opacification in this case; however, it is possible to exclude a lens related cause.
 
Event or Problem Description
On 17th november 2022, rayner received notification from a us healthcare facility of an event that occurred following implantation of a c-flex 570c iol.The event description provided states that post-operatively the onset of iol opacification has been observed leading to explantation of the iol.

Brand Name
C-FLEX
Common Device Name
C-FLEX
Manufacturer (Section D)
RAYNER INTRAOCULAR LENSES LIMITED
the ridley innovation centre
10 dominion way
worthing, west sussex BN14 8AQ
UK  BN14 8AQ
Manufacturer (Section G)
RAYNER INTRAOCULAR LENSES LIMITED
the ridley innovation centre
10 dominion way
worthing, west sussex BN14 8AQ
UK   BN14 8AQ
Manufacturer Contact
jodie neal
the ridley innovation centre
10 dominion way
worthing, west sussex BN14 -8AQ
UK   BN14 8AQ
MDR Report Key15885744
Report Number3012304651-2022-00112
Device Sequence Number4913477
Product Code HQL
UDI-Device Identifier05029867802744
UDI-Public(01)05029867802744
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P060011
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number570C
Device Catalogue Number570C
Device Lot Number072E39314
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date11/30/2022
Supplement Report FDA Received Date02/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown